Medical Surgical Tuberculosis #7
The nurse will provide teaching on side effects of rifampin, isoniazid, and ethambutol to a client with tuberculosis. These medications will have which adverse reactions? Select all that apply.
- Isoniazid may cause dark urine and yellowing of the skin.
This answer is correct because Isoniazid may cause yellowing of the skin or darkened urine since 10-20% of clients taking the drug will experience liver dysfunction. Clients taking Isoniazid should have liver function tests monitored frequently.
- Ethambutol causes contact lenses to be stained orange.
This answer is not correct because Ethambutol may cause damage to the optic nerve as a potential adverse effect; however, this medication does not result in orange stained contact lenses.
- Rifampin causes contact lenses to become stained orange.
This answer is correct because Rifampin may cause excretion of an orange color in body fluids including tears, which may cause contact lenses to be orange-stained. Client education regarding Rifampin includes instruction on wearing glasses instead of contacts to avoid this potential adverse effect.
- Ethambutol may cause visual disturbances.
This answer is correct because Ethambutol may cause optic neuritis including symptoms of blurred vision, spots in the field of vision, or red/green color blindness. Clients taking Ethambutol must have regular eye examinations in order to monitor for this potential adverse effect.
- Isoniazid may increase urine output and cause weight gain.
This answer choice is not correct because Isoniazid does not increase urine output or cause weight gain. This medication has the potential to adversely affect the liver.
The focus of this question is determining the adverse effects of medications used to treat tuberculosis. Rifampin, ethambutol, and isoniazid have unique but important potential adverse effects associated with each of them. It is important to know these potential adverse effects in order to educate clients on them.
Tuberculosis is treated with a combination of anti-tuberculosis antibiotics. The most common combination of medications includes rifampin, isoniazid, and ethambutol. Each individual medication can have specific side effects. Isoniazid is hepatotoxic and can cause jaundice and dark-colored urine. Rifampin can cause tears to become stained an orange color; clients are advised to wear glasses as opposed to contact lenses due to the orange staining. Ethambutol can lead to vision problems and clients are taught to have a vision exam at least every 6 months while on this medication.
Test Taking Tip
Tuberculosis medications are frequently tested both on nursing exams and on NCLEX, so knowing the most common adverse effects of these medications is important.